Iowa, 2020Flooding in Iowa, June 22 to 27, 2020
June 22 to 27, 2020 · NWS DMX · 4 events in 2 counties and zones
A wet end to the 3rd week of June and continued moderate to heavy rainfalls into the middle of the 4th week of June caused rivers across the eastern portions of the Des Moines CWA to swell and reach flood stage from as little as a few hours near Tama to a few days around Cedar Falls, Waterloo, and Hudson.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wet end to the 3rd week of June and continued moderate to heavy rainfalls into the middle of the 4th week of June caused rivers across the eastern portions of the Des Moines CWA to swell and reach flood stage from as little as a few hours near Tama to a few days around Cedar Falls, Waterloo, and Hudson.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 21, 10:50 PM CST, 4 hours 10 minutes earlier.
Area forecast discussion, Jun 21, 10:50 PM CST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1150 PM CDT Sun Jun 21 2020
...Updated for 06z Aviation...
.DISCUSSION.../Tonight through Sunday/
Issued at 241 PM CDT Sun Jun 21 2020
Somewhat complex scenario into late afternoon and evening with the
approach of a shortwave and frontal boundary. Have recently seen
convective temperatures reached across much of central Iowa with a
few isolated storms developing after 1 PM. Some have developed
decent cores with some hail threat, however overall deeper shear
remains weak at this time limiting organization with storms.
Otherwise, CAPE values have rises to between 2000-4000 J/KG this
afternoon with most locations receiving decent sunshine. CAMs
continue to indicate more robust development around 21Z near the
surface boundary in northeast Nebraska into South Dakota with these
storms heading to the southeast into the instability axis. Wind and
hail will be the main threats initially with the storms to our west
late this afternoon, however winds will likely become the primary
threat with time as the cold pools coalesce with the convection
accelerating southeast. As it moves into the area, bulk shear
will be marginal in order to maintain balance and may see some
weakening with time, however momentum and the decent instability
should support the wind threat into the evening before some
gradual weakening. The rainfall threat will be discussed in the
hydrology section of the forecast discussion.
A break is expected in most location on Monday morning as a surface
boundary slides southeast across a good portion of the forecast area
by midday. Additional scattered storms are forecast into the
afternoon as weak instability builds in the wake of the front
over a good portion of central Iowa, however any severe threat
appears minimal at this time.
Large upper trof then slowly passes eastward through the middle of
the week from the Great Lakes area towards the East Coast. Iowa
remains in northwest flow aloft from Tuesday into Thursday before a
upper ridging slides across the Midwest on Thursday night. Surface
flow during this time will generally be from the northwest with
cooler Canadian air near the surface holding temperatures below
normal through the middle of the week. There are some indications
of a shortwave approaching the state later Tuesday afternoon/evening
with some weak forcing. Some shower activity may occur during this
time coincident with peak heating, mainly across the north, however
soundings are relatively dry and any activity is likely to be rather
high based. A similar setup occurs on Wednesday with the best
threat remaining across the north and east where forcing is most
robust, although with moisture remaining limited, only isolated to
scattered shower coverage.
The pattern begins to undergo flattening by Friday into next
weekend. This allows warm advection and moisture to spread back
north into Iowa with increasing instability and chances for
thunderstorms. GFS has stronger westerlies approaching Iowa during
this time with 50kts or slightly more at 500mb which would help to
beef up the shear profiles. Still plenty of time to watch monitor
the storm chances toward next weekend, but it does appear to be a
more active period.
&&
.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1150 PM CDT Sun Jun 21 2020
Scattered thunderstorms will continue overnight across northern
Iowa impacting KALO/KMCW and brushing KFOD. Brief vis restrictions
are possible should a storm move over the site. By morning MVFR
stratus will impact most sites, lasting through midday. Scattered
convection is possible through the morning and into afternoon
across the state. The widely scattered nature and long duration
make it difficult to pin down timing in TAFs, but generally expect
KDSM/KOTM to be most impacted by this daytime convection.
&&
.HYDROLOGY...
Issued at 241 PM CDT Sun Jun 21 2020
Not much change from previous thinking as most short term CAMs
still somewhat nebulous in placement of heaviest rainfall. While
it is reasonable that a localized area may see abundant rainfall,
pinpointing where that may occur remains difficult in this
scenario. In addition, field crops have grown greatly over the
past 1 to 2 weeks and are quickly helping to slow runoff compared
to just a few weeks ago. Given the unknowns, no watches are
forthcoming for flash flooding at this time. There may be some
impact on river flooding however as there is a warning out for
Hudson on Black Hawk Creek from localized heavy rains over the
past few days. The additional rainfall may add to the crest at
that locations and may push another site or two to near flood as
well.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Cogil
AVIATION...Hagenhoff
HYDROLOGY...Cogil
Hazardous weather outlook, Jun 21, 1:45 PM CST, 13 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
245 PM CDT Sun Jun 21 2020
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-221945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
245 PM CDT Sun Jun 21 2020
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Stronger thunderstorms are forecast to develop late this afternoon
and more so tonight. A few storms may be severe producing
damaging wind gusts and perhaps large hail. An isolated tornado is
possible. In addition, heavy rainfall is possible and may lead to
rises on small creeks and streams. Further, localized flooding
issues could result in areas that have seen heavier rainfall over
the past few days.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorms chances will continue into Monday, especially for
central and southern Iowa. A strong to severe storm or two is
possible with hail and gusty winds possible.
There are additional chances for thunderstorms late in the week
with any severe risk being determined in the coming days.
.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed if severe thunderstorms develop.
Rainfall reports would be greatly appreciated this afternoon.
Ansorge
In the hours before
Local storm report, Jun 22, 1:08 AM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
208 AM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 AM TSTM WND GST 2 NE LAMONI 40.64N 93.90W
06/22/2020 M61 MPH DECATUR IA ASOS
LAMONI AIRPORT ASOS.
&&
BSSLocal storm report, Jun 22, 1:34 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
234 AM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM TSTM WND DMG 2 NNE DES MOINES 41.60N 93.60W
06/22/2020 POLK IA DEPT OF HIGHWAYS
IDOT REPORTS WIRES AND TREES DOWN ALONG E
14TH/HIGHWAY 69. TREE BLOCKING SOUTHBOUND
LANES. TIME ESTIMATED FROM RADAR.
&&Local storm report, Jun 22, 1:37 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
237 AM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 AM FLOOD 1 WNW REINBECK 42.33N 92.62W
06/22/2020 GRUNDY IA DEPT OF HIGHWAYS
6 TO 8 INCHES OF STANDING WATER ALONG
HIGHWAY 175, EAST OF T55. FROM IDOT PASSED
ON FROM GRUNDY CO SHERIFF.
&&
BSSLocal storm report, Jun 22, 1:45 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
245 AM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 AM TSTM WND DMG 3 S NEWTON 41.65N 93.04W
06/22/2020 JASPER IA 911 CALL CENTER
SOME TREE DAMAGE FROM NEWTON TO REASNOR.
OTHER TREE DAMAGE IN EASTERN JASPER COUNTY.
FROM JASPER CO DISPATCH. TIME ESTIMATED FROM
RADAR.
&&
BSSSpecial weather statement, Jun 22, 1:47 AM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Des Moines IA
247 AM CDT Mon Jun 22 2020
IAZ061-062-220815-
Poweshiek IA-Jasper IA-
247 AM CDT Mon Jun 22 2020
...Gusty Winds and Small Hail Likely...
At 246 AM CDT, Doppler radar was multiple thunderstorms in the area.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Rainfall amounts up to two inches will be possible with this storm.
Locations impacted include...
Grinnell, Brooklyn, Rock Creek Lake, Victor, Kellogg, Holiday Lake,
Malcom, Oakland Acres, Hartwick, Grinnell Regional Airport and Rock
Creek State Park.
LAT...LON 4164 9292 4177 9305 4186 9260 4186 9230
4168 9230
TIME...MOT...LOC 0746Z 258DEG 38KT 4175 9263
KrullLocal storm report, Jun 22, 2:07 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
307 AM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM TSTM WND DMG 4 NW PLEASANT HILL 41.63N 93.56W
06/22/2020 POLK IA PUBLIC
TREE DAMAGE ALONG E DOUGLAS. TIME ESTIMATED
FROM RADAR.
0105 AM TSTM WND DMG 2 ENE DES MOINES 41.59N 93.58W
06/22/2020 POLK IA PUBLIC
TREE DOWN ON ROAD. TIME ESTIMATED FROM
RADAR.
&&Flood, Black Hawk
- When
- June 22, 3:00 AM CST to June 25, 12:00 PM CST
- Where
- Black Hawk County, 0.69 mi N of Evansdale to 1.47 mi NE of Castle Hill
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.480, -92.280
Black Hawk Creek at Hudson crested at 1530 UTC on June 23rd at 18.12 feet. Flood stage is 15.0 feet.
Flood, Black Hawk
- When
- June 23, 5:15 AM CST to June 27, 12:30 AM CST
- Where
- Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 0.69 mi W of Boies
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.560, -92.380
The Cedar River at Cedar Falls crested at 0030 UTC on June 25th at 91.78 feet. Flood stage is 89.0 feet.
Flood, Black Hawk
- When
- June 23, 10:45 AM CST to June 26, 2:00 AM CST
- Where
- Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 1.53 mi S of Cedar Falls
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.560, -92.380
The Cedar River at Waterloo crested at 15.54 feet at 0415 UTC on June 25th. Flood stage is 13.0 feet.
Flood, Tama
- When
- June 25, 4:30 AM CST to 1:00 PM CST
- Where
- Tama County, 3.3 mi NW of Montour to 5.77 mi SSE of Irving
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.000, -92.770
The Iowa River near Tama created at 1445 UTC on June 25th at 12.53 feet. Flood stage is 12.50 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maryland, June 22, 2020$223,000 · 1 in hail · 21 events
- Tornado and Flood in Texas, June 22, 2020$44,000 · EF0 · 41 events
- Hail and Damaging Winds in Texas, June 22 to 23, 2020$70,000 · 2 in hail · 20 events
- Damaging Winds in Pennsylvania, June 22, 2020$135,000 · 50 kt wind · 6 events
- Damaging Winds in Virginia, June 22, 2020$91,000 · 60 kt wind · 11 events
- Flash Flooding and Damaging Winds in Illinois, June 22, 2020$70,000 · 52 kt wind · 15 events
- Hail and Damaging Winds in Texas, June 22 to 23, 2020$67,000 · 1.25 in hail · 13 events
- Damaging Winds in Virginia, June 22, 2020$32,000 · 50 kt wind · 12 events
- Damaging Winds in Pennsylvania, June 22, 2020$20,000 · 52 kt wind · 7 events
- Damaging Winds in North Carolina, June 22, 2020$20,000 · 50 kt wind · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 22, 202057 kt wind · 18 events
- Damaging Winds in West Virginia, June 22, 2020$19,000 · 60 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903424, 903420, 903423, 903427.